Kentucky, 2006

Damaging Wind in Kentucky, July 20, 2006

July 20, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 3:43 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 3:43 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT THU JUL 20 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT....THE MODELS WERE IN
GOOD GENERAL AGREE FOR THE FIRST DAY BUT THEN DIVERGED GREATLY FOR
FRIDAY NIGHT. THE GFS GENERATED A CLOSED 500 HPA LOW OVER EASTERN
KENTUCKY. THIS FEATURED SEEMED QUITE OVERDONE...SO THE FORECAST IS
BASE ON THE TIMING OF THE WRF MODEL.

THE THUNDERSTORMS THIS AFTERNOON FIRED UP AHEAD OF A TROUGH WHICH
...AT 2 PM...EXTENDED FROM NORTHEASTERN OHIO TO JUST SOUTH OF
LEXINGTON AND THEN CONTINUED THROUGH WESTERN KENTUCKY. THIS TROUGH
WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING.  ALSO AT 2
PM..A SURFACE LOW WAS LOCATED OF SOUTHEAST IOWA WITH A COLD FRONT
EXTENDING ACROSS NORTHERN MISSOURI AND THEN ACROSS THE KANSAS
PLAINS. THERE IS THE REMNANTS OF AN MCS WHICH EXTENDS FROM
NORTHWESTERN OHIO THROUGH SOUTHERN IL. THIS WILL LIKELY GET GOING
AGAIN THIS EVENING AND MOVE THROUGH THE AREA EARLY ON FRIDAY. THE
FRONT WILL THEN MOVE THROUGH THE AREA ON FRIDAY EVENING. ONCE THE
THE FRONT MOVES THROUGH...A POST FRONTAL TROUGH ASSOCIATED WITH A
SHORT WAVE WILL BE MOVING ACROSS THE AREA. EACH ONE OF THESE SYSTEMS
WILL BE BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS WITH IT.  THE
GOOD NEWS IS THAT THE UPPER RIDGE WILL BE REPLACED BY AN UPPER
TROUGH AND TEMPERATURES ON SATURDAY WILL BE HARD PRESSED TO REACH
80. THE MOS TEMPS LOOKED PRETTY GOOD. WENT WITH BLENDED MOS EXCEPT
FOR A COUPLE DEGREES WARMER FOR SATURDAY.

SOME OF THE STORMS THIS AFTERNOON WERE SEVERE DUE TO INTENSE
INSTABILITY AND SOME DRY AIR ALOFT. THIS DRY AIR IN THE MID LAYERS
IS A CLASSIC SET UP FOR THUNDERSTORMS THAT CAN PRODUCE WIND DAMAGE.
ON FRIDAY...THE STORM PREDICTION CENTER PUT THE ENTIRE FORECAST AREA
IN A SLIGHT RISK FOR SEVERE WEATHER. THE MOST LIKELY TIMING WILL BE
WITH BE JUST AHEAD OF THE FRONTAL SYSTEM. THIS WILL HAVE THE BEST
INSTABILITY AND SHEAR. THE SEVERE POTENTIAL WILL BE LESSENED IF THE
AREA GETS EXTENSIVE WIDESPREAD PRECIPITATION AHEAD OF THE FRONT. ALL
THE PRECIPITATION WILL BE ENDING ON SATURDAY NIGHT.

EXTENDED...SUNDAY THROUGH THURSDAY...MODELS ARE IN GENERAL AGREEMENT
WITH THE UPPER LEVEL FEATURES THROUGH THE EXTENDED FORECAST PERIOD.
A H5 TROF PUSHES TO THE EAST OF THE CWA ON SUNDAY. A SURFACE HIGH
PRESSURE WILL THEN BUILD IN FROM SUNDAY THROUGH THE MIDDLE OF NEXT
WEEK. DRY WEATHER SHOULD PREVAIL UNTIL THURSDAY...WHEN MOISTURE AND
INSTABILITY BEGIN TO INCREASE AHEAD OF A COLD FRONT APPROACHING FROM
THE MIDWEST. GENERALLY USED GFS AND ECMWF FOR GUIDANCE IN THIS
FORECAST PACKAGE.

&&

.PREV DISCUSSION...

1214 PM EDT THU JUL 20 2006

UPDATED THE MORNING FORECAST TO LOWER THE TEMPERATURE A COUPLE OF
DEGREES TO BE IN LINE WITH THE TRENDS IN THE MOS GUIDANCE AND WITH
THE NEIGHBORING OFFICES FORECASTS. ALSO INCLUDED THE ENTIRE FORECAST
AREA FOR A SLIGHT CHANCE OF THUNDERSTORMS AND SHOWERS THIS
AFTERNOON. WITH THE INTENSE HEATING...ABUNDANT LOW LEVEL
MOISTURE...AND SOME RESIDUAL BOUNDARIES ROAMING AROUND...THOUGHT
THAT THE POTENTIAL COULD NOT BE RULED OUT FOR THE AREA NORTH OF THE
HAL ROGERS PARKWAY. THE REST OF THE FORECAST IS ON TRACK.

545 AM EDT THU JUL 20 2006

A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ROCKIES INTO THE OH AND
TN VALLEYS REMAINS IN CONTROL OF THE WEATHER THIS MORNING. A SW/V
MOVING INTO THE GREAT LAKES HAS KICKED OFF AN MCS TO THE NE OF THE
CWA. A FEW DEBRIS CLOUDS WERE OVER CENTRAL KY EARLY THIS MORNING
FROM THE FIRST MCS. A SFC RIDGE OF HIGH PRESSURE EXTENDED DOWN ALONG
EAST OF THE APPALACHIANS...AND A SFC COLD FRONT ASSOCIATED WITH THE
PREVIOUSLY MENTIONED SW/V EXTENDS FROM NEAR HUDSON BAY SW INTO THE
CENTRAL PLAINS. FURTHER NW...A SW/V WAS MOVING THROUGH ALBERTA AND
THE NORTHERN ROCKIES.

THROUGH SATURDAY...THE RIDGE IS EXPECTED TO RETROGRADE FURTHER WEST
INTO THE INTERMOUNTAIN WEST AS SW/V ENTERING THE GREAT LAKES IS
EXPECTED TO PUSH TO THE EAST LEADING TO A BROAD TROUGH OVER THE
EASTERN CONUS BY EARLY FRIDAY...WITH THE TRAILING SW/V FURTHER
DEEPENING THIS TROUGH AND LEADING TO A RATHER AMPLIFIED PATTERN BY
THIS WEEKEND. OVERALL...AN END TO THE HEAT WAVE IS ON THE WAY.

TODAY...THE HOT AND HUMID AIRMASS WILL REMAIN. BARRING TOO MANY
DEBRIS CLOUDS DRIFTING IN FROM THE NORTH...THIS SHOULD BE THE
WARMEST DAY SO FAR THIS YEAR. IN FACT...THE RECORD HIGH AT LOZ OF 94
WILL BE IN JEOPARDY. HEAT INDICES WILL BE AROUND 100 IN MOST PLACES
WITH DEWPOINTS NEAR 70...HOWEVER...THE WARMEST LOCATIONS SHOULD SEE
HEAT INDICES EXCEED 100 AND APPROACH 105 FOR AN HOUR OR SO. ISSUED
AN SPS TO HIGHLIGHT THE HOT AND HUMID WEATHER AND HIGHER HEAT
INDICES.

MODEL FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY THIS
AFTERNOON OF AROUND 2500 TO 3000 J/KG OF CAPE...ESPECIALLY OVER THE
MOUNTAINS AND THE SOUTHERN COUNTIES. DESPITE FREEZING LEVELS OF 15
TO 16 KFT...PRESENCE OF DRY MID LEVEL AIR WILL LEAD TO WBZ HEIGHTS
OF AROUND 11 KFT. FORCING WILL BE WEAK...BUT DIFFERENTIAL HEATING
FROM TERRAIN AND LEFTOVER OUTFLOW BOUNDARIES SHOULD BE SUFFICIENT
FOR ISOLATED CONVECTION OVER THE SOUTHERN COUNTIES THIS AFTERNOON.
ANY CONVECTION THAT DOES DEVELOP COULD PRODUCE DAMAGING WIND
GUSTS... LOCALLY HEAVY RAIN AND HAIL AND HIGHLIGHTED THIS IN THE HWO.

TONIGHT...MODELS INDICATE THE THE SW WILL BE PASSING NORTH OF THE
REGION....WITH THE SFC COLD FRONT NEARING THE OH RIVER BY 12Z ON
FRIDAY. SPC HAS PLACES THE NW BLUEGRASS COUNTIES IN A SLIGHT RISK AS
THE FRONT AND SW/V NEARS LATER TONIGHT. NOCTURNAL CONVECTION SHOULD
RESULT...WITH THE MAIN THREATS BEING GUSTY WINDS AND LARGE HAIL.

FRIDAY INTO SATURDAY...THE COLD FRONT WILL SINK SOUTH ACROSS THE
CWA. SOME STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT AS THE
FRONT PASSES. SHEAR WILL BE MARGINAL AT BEST...HOWEVER INSTABILITY
SHOULD BE IN THE MODERATE TO HIGH RANGE...WITH CAPES EXCEEDING 3000
J/KG POSSIBLE...ESPECIALLY OVER THE SOUTH. GUSTY WINDS AND
TORRENTIAL DOWNPOURS (PWS REACHING 1.75 OR HIGHER) WILL BE THE
MAIN FEATURES OF THIS CONVECTION ON FRIDAY INTO FRIDAY NIGHT. TEMP
FORECAST IS TRICKY AS A LOT OF CLOUD COVER EARLY IN THE DAY WOULD
SUPPRESS TEMPS FURTHER THAN FORECAST...BUT FOR NOW OPTED TO TREND
WARMER...WARMER THAN THE MAV...BUT NOT AS WARM AS THE MET/FWC
NUMBERS. FOR NOW HAVE LIKELY POPS ALL AREAS ON FRIDAY AND LIKELY
SOUTH ON FRIDAY NIGHT. AS THE SECOND SW/V AND THE TROUGH AXIS
APPROACH ON FRIDAY NIGHT INTO SATURDAY A COUPLE OF SFC WAVES SHOULD
DEVELOP AND  RIDE NORTHEAST ALONG THE BOUNDARY...BRINGING A GOOD
CHANCE FOR RAIN ON SATURDAY INTO SAT EVENING. CONTINUED LIKELY POPS
IN ALL BUT THE FAR NORTH FOR SAT. HIGHS ON SAT WILL BE HELD BACK BY
CLOUDS AND EXPECTED PRECIP.

EXTENDED...THE EXTENDED FORECAST WAS GENERALLY IN GOOD SHAPE. A
BREAK FROM PRECIP CHANCES IS IN STORE FOR SUN INTO MON...WITH
TEMPERATURES CLOSER TO NORMAL.

919 PM EDT WED JUL 19 2006

CONVECTION HAS WANED ONCE AGAIN ACROSS EAST KENTUCKY WITH THE LOSS
OF DAYTIME HEATING. WILL THEREFORE REMOVE THE EVENING PRECIP WORDING
FOR TONIGHT. TEMPERATURES ARE CLOSE TO WHAT THEY WERE THIS TIME LAST
NIGHT. THE ONLY DIFFERENCE IS SLIGHTLY HIGHER MOISTURE. EXPECT
TEMPERATURES TO GENERALLY RANGE BETWEEN 68 AND 73 ACROSS THE
BOARD...ALTHOUGH WOULD NOT BE SURPRISED TO SEE A FEW SHELTERED VALLEY
COOPS IN THE MID 60S AGAIN. UPDATE OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ
Hazardous weather outlook, Jul 20, 3:50 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 PM EDT THU JUL 20 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
450 PM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ANY THUNDERSTORMS
THAT DEVELOP THIS EVENING COULD CONTAIN GUSTY WINDS...TORRENTIAL
RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO SATURDAY EVENING AND
AGAIN FROM TUESDAY INTO WEDNESDAY. SOME OF THE THUNDERSTORMS ON
FRIDAY INTO FRIDAY EVENING COULD CONTAIN DAMAGING WINDS...TORRENTIAL
RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER OR
HEAVY RAIN.

JP/JJ

In the hours before

Special weather statement, Jul 20, 3:52 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EDT THU JUL 20 2006

KYZ083-084-202115-
WAYNE-MCCREARY-
452 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES THROUGH 515 PM EDT THURSDAY
AFTERNOON...

AT 452 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KIDDS
CROSSING...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR CO OPERATIVE AROUND 510 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jul 20, 3:56 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
456 PM EDT THU JUL 20 2006

KYZ110-120-202200-
FLOYD-PIKE-
456 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM TO AFFECT FAR SOUTHEASTERN FLOYD AND
SOUTHWESTERN PIKE COUNTIES THROUGH 600 PM EDT THURSDAY EVENING...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUCKHORN
HOLLOW...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR LIGON AROUND 505 PM EDT...VIRGIE AROUND 525
PM EDT...JONANCY AROUND 530 PM EDT...DORTON AROUND 535 PM EDT AND
LOOKOUT AROUND 545 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jul 20, 4:44 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EDT THU JUL 20 2006

KYZ088-118-202215-
LETCHER-HARLAN-
544 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN LETCHER AND
NORTHEASTERN HARLAN COUNTIES THROUGH 615 PM EDT THURSDAY EVENING...

AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PARTRIDGE...
MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR BENHAM AROUND 550 PM EDT...LYNCH AROUND 555
PM EDT...CLOVER AROUND 600 PM EDT...BIG BLACK MOUNTAIN AROUND 605 PM
EDT AND HOLMES MILL AROUND 610 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF
Local storm report, Jul 20, 5:07 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
607 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     MARTIN                  37.57N 82.76W
07/20/2006                   FLOYD              KY   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN

&&

JJ
Local storm report, Jul 20, 6:04 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     7 NW WEST LIBERTY       37.99N 83.36W
07/20/2006                   MORGAN             KY   LAW ENFORCEMENT

            SEVERAL LARGE LIMBS DOWN.

&&

WJM
Local storm report, Jul 20, 6:12 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     8 W WEST LIBERTY        37.91N 83.41W
07/20/2006                   MORGAN             KY   LAW ENFORCEMENT

            SEVERAL LARGE LIMBS DOWN.

&&

WJM

The radar

The Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 20, 6:18 PM EST to 6:22 PM EST
Where
Knox County, Indian Creek
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.883, -83.983

Several trees down at Highways 6 and 233.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520052.